Oklahoma, 2014

Flash Flooding in Oklahoma, June 22, 2014

June 22, 2014 · NWS AMA · 2 events in 1 county or zone

A round of flash flooding was experienced across Beaver County, Oklahoma during the afternoon hours of the 22nd. The flash flooding was the result of a slow moving supercell thunderstorm which produced an extended period of heavy rain across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A round of flash flooding was experienced across Beaver County, Oklahoma during the afternoon hours of the 22nd. The flash flooding was the result of a slow moving supercell thunderstorm which produced an extended period of heavy rain across the county. The flash flooding came to an end once the supercell had moved into the northeastern Texas Panhandle around 8 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 3:36 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 22, 3:36 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT SUN JUN 22 2014

...HEAVY RAIN/SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...

.DISCUSSION...

THE MAIN FOCUS OF THIS FORECAST WILL BE ON CONVECTION THIS AFTERNOON
AND TONIGHT. THUNDERSTORMS ARE DEVELOPING AND A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED ALREADY FOR A MAJORITY OF THE PANHANDLES
EXCLUDING FAR SOUTH AND SW AREAS.

MLCAPE VALUES OF 3000 J/KG AND EFFECTIVE SHEAR OF 40 KTS DUE TO A
WEAK BUT NICELY VEERING WIND PROFILE WILL CONTINUE TO SUPPORT
ORGANIZED CONVECTION. INITIAL CELLS THIS AFTERNOON WILL HAVE THE
POTENTIAL TO BE SUPERCELLULAR WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. LATER THIS EVENING...EXPECT CLUSTERS OF THUNDERSTORMS
IN ERN CO AND SWRN KS TO BEGIN TO INTERACT AND GROW UPSCALE TO A
FORWARD PROPAGATING, STRONG WIND PRODUCING MCS AIDED BY EXPECTED
COLD POOL DEVELOPMENT. 850-300 MEAN WINDS AND CORFIDI VECTORS
SUGGEST RAPID FORWARD SPEED INTO THE EASTERN PANHANDLES. LIFTING ON
THE LEADING EDGE SHOULD BE MORE THAN SUFFICIENT IN OUR AREA TO KEEP
THE SYSTEM PROPAGATING SE. ON THE WRN EDGE OF THE EXPECTED MCS...
OUTFLOW INTERACTION WITH A DEVELOPING LOW LVL JET COULD RESULT IN
ADDITIONAL THUNDERSTORM ACTIVITY FURTHER WEST TOWARD AMARILLO LATE
THIS EVENING/VERY EARLY MON MORNING. OVERALL BEST CHANCES FOR STORMS
AND SVR WX WILL BE IN THE ERN HALF OF THE PANHANDLES. FORECAST
SOUNDINGS INDICATE HEAVY RAIN AS A CERTAINTY WITH STORMS BUT HAVE
REFRAINED FROM ISSUING A FLASH FLOOD WATCH DUE TO EXPECTED RAPID
FORWARD MOTION OF THE MAIN MCS.

STORM CHANCES CONTINUE INTO AT LEAST THE MIDDLE PART OF THE WEEK...
BUT A LOT WILL DEPEND ON HOW FAR SOUTH THE COLD FRONT SURGES TONIGHT
AND WHAT KIND OF ADDITIONAL DEVELOPMENT WE GET ALONG IT LATE TONIGHT
AND/OR TOMORROW. THINK THERE WILL BE SOME NWD MIXING OF THE FRONT
TOMORROW AND ANOTHER ROUND OF STORMS WILL DEFINITELY BE POSSIBLE
ALONG THIS BOUNDARY MON EVENING SO WENT AHEAD AND INCREASED POPS IN
THE SW TX PANHANDLE FOR MON NIGHT.

UNCERTAINTY CONTINUES TO BE HIGH LATER IN THE PERIOD AS MED RANGE
MODELS VARY WILDLY ON THE OVERALL UPR PATTERN.

TEMPERATURES WILL GENERALLY REMAIN WITHIN 5-10 DEGREES OF NORMAL.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  83  64  83  64 /  40  20  40  20  30
BEAVER OK                  66  87  65  87  65 /  90  20  30  20  40
BOISE CITY OK              62  82  61  85  62 /  50  20  40  20  30
BORGER TX                  67  86  67  86  66 /  60  20  40  20  30
BOYS RANCH TX              65  86  65  88  66 /  30  20  40  20  30
CANYON TX                  63  84  64  84  64 /  40  30  40  20  20
CLARENDON TX               66  85  66  84  66 /  50  30  40  20  30
DALHART TX                 61  83  61  85  63 /  40  20  40  20  30
GUYMON OK                  65  85  65  86  64 /  70  20  30  20  40
HEREFORD TX                63  84  63  84  63 /  30  30  40  20  20
LIPSCOMB TX                66  85  65  86  66 /  80  20  30  20  40
PAMPA TX                   64  83  64  83  65 /  70  20  40  20  30
SHAMROCK TX                66  86  66  85  66 /  70  30  30  20  30
WELLINGTON TX              68  88  68  86  68 /  60  30  30  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/09
Hazardous weather outlook, Jun 22, 3:02 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SUN JUN 22 2014

OKZ001>003-TXZ001>020-231200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN PANHANDLES THIS
AFTERNOON. A FEW STORMS THAT DEVELOP WILL BE STRONG TO SEVERE...WITH
LARGE HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS TO 70 MPH THE
PRIMARY HAZARDS.

TONIGHT...SEVERE THUNDERSTORMS COULD AFFECT MUCH OF THE REST OF THE
PANHANDLES WITH THE POTENTIAL FOR HAIL TO THE SIZE OF QUARTERS...DAMAGING
WIND GUSTS IN EXCESS OF 70 MPH...AND VERY HEAVY RAINFALL WHICH COULD
LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES MONDAY THROUGH WEDNESDAY. A FEW STORMS THAT
DEVELOP DURING THIS TIME PERIOD WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO THE POTENTIAL FOR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
LIMITED ACTIVATION AT TIMES THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jun 22, 2:17 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SUN JUN 22 2014

OKZ003-222100-
BEAVER OK-
317 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF KNOWLES...OR 17 MILES
NORTHEAST OF BEAVER...MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KNOWLES...            GATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 9999 3684 10000 3684 10041 3701 10042
      3701 10000
TIME...MOT...LOC 2018Z 251DEG 15KT 3697 10027

JACKSON
Local storm report, Jun 22, 4:44 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 E KNOWLES             36.87N 100.17W
06/22/2014                   BEAVER             OK   EMERGENCY MNGR

            FIVE TELEPHONE LINES BLOWN DOWN IN KNOWLES.

&&

EVENT NUMBER AMA1400468

14

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
June 22, 4:49 PM CST to 7:00 PM CST
Where
Beaver County, 2.15 mi SSW of Knowles to 1.52 mi S of Knowles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.840, -100.190

A slow moving supercell produced a prolonged period of heavy rain over northern Beaver County near the town of Knowles (Beaver County). This heavy rain led to flash flooding 2 miles south of town. The Emergency Manager reported the flash flooding was covering the county roads south of town. These flood waters receded quickly once storms moved away from the area around 7 PM.

Flash Flood, Beaver

When
June 22, 5:30 PM CST to 7:00 PM CST
Where
Beaver County, 1.53 mi SW of Knowles to 1.2 mi SSW of Knowles
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.854, -100.199

A slow moving supercell produced a prolonged period of heavy rain over northern Beaver County near the town of Knowles (Beaver County). This heavy rain led to flash flooding 2 miles south of town. The Woodward News reported a county road south of the town of Knowles (Beaver County) was completely washed out. These flood waters receded quickly once storms moved away from the area around 7 PM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525925, 525927.